Announcement

Collapse
No announcement yet.

Interaction

Collapse
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

  • Interaction

    I was wondering how people deal with the interaction between warfarin and antibacterials. The pharmacist I work with refers all such cases to the prescriber - however, I have yet to see a single script changed. The usual response is "Yes, I am aware of the interaction...all antibacterials interact with warfarin." Is there a better way of dealing with these cases? When asked to query such interactions with the doctor, I have in the past been faced by the prescriber asking "What would you like me to do about it?" or "What else could I prescibe?" - to which we usually reply "It's up to you doctor - we just wanted to let you know." I recognise that this is a potentially serious interaction with clinical significance - it just seems unavoidable. I would appreciate people explaining how they deal with such cases so that I can develop a way of 'managing' the interaction rather than just 'phoning the doctor 'to let them know'. (They're usually aware of it anyway!)

  • #2
    I often find myself simply talking to the patient. Often they have been through it before or have been advised by the Doctor to attend the warfarin clinic within the next few days. If they havent been given any info from the Dr then I warn them that bleeding risk could increase and be extra vigilant of bruising etc, that they should contact the clinic for an early appointment if one isn't already arranged. This is all of course if the prescribing Dr is aware they are on warfarin!
    I must pull finger and phone the clinic myself and find out what their protocols actually are.
    I would be interested to hear what other pharmnacists do in this situation too!

    Comment


    • #3
      I usually warn them to be on the look-out for any signs of excessive bleeding, and to mention it at their next INR appointment, so that anyone interpreting the results can understand why it might have changed, and make an informed decision about warfarin dose adjustment; After all, antibiotic treatments tend to be short in duration, and the patient usually stands to loose more from letting an infection run riot than from a slightly increased bleeding time...
      Ze genuine Article, present & perfect!

      Comment


      • #4
        I've worked in a couple of pharmacies that do INR monitoring, and the approach seems to be to let the patient know about the interaction, to be on the lookout for increased bleeding and to have an INR test in the near future (and mention it when they go). The difficult ones are the housebound patients who have their INRs done by someone else. In this case I dont' think there's much else you can do than check that the doctor is aware of the interaction and is going to monitor it.

        Comment


        • #5
          Originally posted by Zoggite
          I usually warn them to be on the look-out for any signs of excessive bleeding, and to mention it at their next INR appointment, so that anyone interpreting the results can understand why it might have changed, and make an informed decision about warfarin dose adjustment; After all, antibiotic treatments tend to be short in duration, and the patient usually stands to loose more from letting an infection run riot than from a slightly increased bleeding time...
          Just to add my bit - I usually do the same as Zo on this one. I only ever ring the prescriber if I think they will be a serious consequence to the drug(s) being added to a warfarin patients drug regimen. If I rand the Dr every time I got this one, they would be well sick of me, and would probably stop taking my calls!
          Lively debate is encouraged but please respect the opinions and feelings of others.
          Please help keep the forum vibrant by spreading the work to friends and colleagues via word of mouth or social media.
          Thank you for contributing to this site.

          Comment


          • #6
            Icecream/Warfarin

            Apparantly 1 litre of icecream can affect your warfarin levels.

            Who eats a litre of icecream..........Linnear?

            Lively debate is encouraged but please respect the opinions and feelings of others.
            Please help keep the forum vibrant by spreading the work to friends and colleagues via word of mouth or social media.
            Thank you for contributing to this site.

            Comment


            • #7
              You cheeky so-and-so!
              Linnear MRPharmS

              Foetal Alcohol Spectrum Disorder: The biggest cause of brain damage and 100% preventable.

              In pregnancy: 1 fag is not safe, 1 x-ray is not safe and 1 drink is not safe.



              For handy pharmacy links try
              pharmacistance.co.uk

              If you like my posts or letters in the journal try my books!
              eloquent-e-tales

              Comment


              • #8
                Originally posted by Linnear
                You cheeky so-and-so!
                He he he - got you going there!

                Lively debate is encouraged but please respect the opinions and feelings of others.
                Please help keep the forum vibrant by spreading the work to friends and colleagues via word of mouth or social media.
                Thank you for contributing to this site.

                Comment

                Working...
                X